Which of the following is the most likely cause for this patient’s respiratory condition?
This patient presents to the Emergency Department with palpitations, generalized weakness, and shortness of breath after discontinuing all her home medications. She has hypotension, marked tachycardia, and pulmonary edema (crackles on lung auscultation). The 12-lead EKG demonstrates atrial fibrillation with a rapid ventricular rate. This patient is in a state of cardiogenic shock and requires prompt oxygen support, blood pressure support, and heart rate control.
Pulmonary embolism (Choice A) can sometimes manifest as new atrial fibrillation with shortness of breath and tachycardia, but pulmonary embolism initially causes obstructive shock. If a pulmonary embolism goes untreated, it can progress to right ventricular failure, pulmonary edema, and cardiogenic shock. This patient has known atrial fibrillation and stopped all her home medications. The abrupt medication change is a more likely cause of the patient’s cardiogenic shock. Dehydration (Choice D) and systemic infection (Choice D) are less likely given the above history of abruptly stopping home maintenance medications. Untreated cardiac arrythmia (Choice B) is the most likely cause for this patient’s pulmonary edema and cardiogenic shock.
The chart below details the categories of shock, each category’s hemodynamics, potential causes, and treatments.
- Morgenstern J. (2015). An approach to undifferentiated hypotension. First10EM. Retrieved from https://first10em.com/undifferentiated-hypotension/
- Pickens, A. (2018). EM in 5: Shock. EMDocs. Retrieved from http://www.emdocs.net/em-in-5-shock/
- Richards JB & Wilcox SR. (2014). Diagnosis and management of shock in the emergency department. EB Medicine, 16(3), 1-24. Retrieved from https://www.cmua.nl/Cmua/Inwerken_files/0314%20Shock.pdf